Michigan, 2023Winter Weather in Michigan, February 2 to 3, 2023
February 2 to 3, 2023 · NWS MQT · 1 event in 1 county or zone
Moderate lake effect snow and whiteouts due to considerable blowing snow from northwest winds gusting as high as 45-50 mph closed Highway M-28 from Chocolay Township in Marquette County to Munising from the afternoon of the 2nd into the afternoon of the 3rd. Munising Schools were closed on the 3rd due to the snow and blowing snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate lake effect snow and whiteouts due to considerable blowing snow from northwest winds gusting as high as 45-50 mph closed Highway M-28 from Chocolay Township in Marquette County to Munising from the afternoon of the 2nd into the afternoon of the 3rd. Munising Schools were closed on the 3rd due to the snow and blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 2, 6:41 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 2, 6:41 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
641 AM EST Thu Feb 2 2023
.SHORT TERM...(Today)
Issued at 340 AM EST THU FEB 2 2023
Forecast concerns in the short term focus on the weather hazards
associated with the clipper shortwave and its arctic cold front
moving through Upper Mi this morning.
Moderate LES is expected early this morning (thru 12Z) with enhanced
low-level convergence and lift ahead of the shortwave/front in a
westerly flow. With soundings showing much of the CBL within the DGZ
could end up with fluffy LES accumulation with SLRs between 20-25/1
yielding additional snow amounts of 2 to 4 inches before sharp
drying/subsidence occurs behind the fropa which should quickly taper
off the snow.
CAMs fcst reflectivity suggest many areas could see a brief period
of moderate snow this morning with the snow band setting up along
the frontal passage, then it looks like there will be a sharp
transition to NW wind-parallel multi-band LES behind the front late
morning into the afternoon. It looks like any enhancement potential
to LES will be mostly gone by late morning as the clipper shortwave
exits east and a sharp transition to subsidence/drying takes place
as noted on the model fcst soundings. There is somewhat of an
inverted-V look from drying in the low-levels of the soundings so
this will most likely negatively impact LES band structure and
spatial distance between bands, especially over the western cwa
where the fetch is shorter across Lake Superior and more impacts
will be felt from strong ridging/drying upstream of the lake. As a
result, expect generally only 1-2 maybe locally 3" amounts for the
NW wind snow belt locations today in the west half.
The east, however, could still get organized LES band structure,
especially later in the afternoon as 850 mb temps of -25C or colder
move across the lake. The deeper instability from the colder air
mass will also enhance mixing which could lead to NW wind gusts of
35-40 mph and more impacts from blowing snow later in the day.
Despite the negative effect of the drier air at low-levels cutting
into LES accumulation, still think there is a potential for advisory
level snow in the range of 2 to locally 6 inches over Alger, Luce
and northern Schoolcraft counties today. The LES combined with
the expected blowing snow from the gusty NW winds continuing into
Fri morning with additional LES accumulation will warrant a
Winter Weather Advisory over these counties. Wording of colder
wind chills of 10 below to 20 below tonight into Fri morning will
also be mentioned for these counties in the WSW statement.
Expect max temps ranging from 10-15 west half to mid to upper teens
east half with falling temps through the afternoon hours due to
strong CAA behind the front.
.LONG TERM...(Tonight through Wednesday)
Issued at 402 AM EST THU FEB 2 2023
Key Messages:
-Friday morning chilly and blustery
-LE Snow expected in NW bands through Friday, diminishing by Saturday
-More active pattern and warmer expected weekend and beyond
With ridging moving well onshore of the West Coast tonight,
northwesterly flow aloft and cold advection at 850mb will spell a
cold night for the UP. With lingering enhanced pressure gradient
following a frontal passage, blustery winds could act with the temps
to drop wind chills to the negative teens to -20s to as cold as -30
F tonight. The cold air is also present at the top of the boundary
layer, which will help the NW lake effect bands to fire up for the
late afternoon and through tonight. CAMs support these bands
persisting through Friday morning and only weakening slightly going
into Friday evening as the 00Z GEFS forecasts a 1040mb high to be
centered right on La Crosse, WI Friday 18Z. While the high will be
strong enough to weaken the bands, it will be too far away from the
east half to fully end lake effect showers during the day Friday.
HREF PMM shows Alger, northern Schoolcraft, and Luce counties
potentially reaching 6-8 inches from 00Z Fri to 00Z Sat with some
areas possibly higher. Cessation of lake effect snow is expected
Friday night into Saturday as winds back southwesterly, dry air in
the surface layer enters the area, and the inversion height
temperatures warm ahead of the next system.
Beginning with today's trough passage, the pattern shifts from a
cold, stagnant northerly pattern mostly devoid of synoptic features
to a warmer, more active pattern. Saturday, ensemble guidance is
split, with a cluster of low centers in the 00Z GEFS over MN 06Z Sun
while another cluster is over northeast Ontario. At this time,
expecting light snow to occur with this system with some locally
heavier snow expected over the east and the Keweenaw Peninsula, but
confidence is low until more model consensus is reached. Wraparound
moisture and wake lake effect snow could keep PoPs in the forecast
Sunday, though weak ridging is then expected to keep the UP mostly
dry for Monday. Confidence is increasing for a deeper low passing in
the Lake Superior vicinity sometime around Tuesday morning, though
precip type is anyone's guess as the NBM is showing all precip types
possible during the day Tuesday. Temperatures for next week look to
be above average, with the NBM spread showing highs very tightly
around 32 F and lows in the mid 20s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 632 AM EST THU FEB 2 2023
A cold front moving through this morning will bring a brief period
of IFR conditions in lake effect snow this morning to IWD and CMX
before improvement to MVFR conditions later this morning.
Conditions at IWD, and especially CMX, will lower again to IFR
tonight in NW wind lake effect snow and blowing snow.
SAW will lower to MVFR later this morning in lake effect snow and
scattered snow showers but then improvement to VFR is expected
late this evening/overnight as winds decrease some and back from
NNW to NW.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 402 AM EST THU FEB 2 2023
Northwest gales to 40 knots over the east half of the lake pick up
this morning with the west half being northwesterly gusts to 30
knots. Tonight, these gales decrease to northwesterly gusts 25 to 30
knots across the lake. By Friday evening, winds fall below 20 knots.
Early Saturday morning, southwesterly winds increase to 20 to 25
knots before falling below 20 knots again Saturday evening. A few
northerly gusts of 20 knots are possible Sunday, but winds are
expected to largely stay below 20 knots until late Monday when
southerly winds pick up to 20 t0 25 knots over the east half of the
lake.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 10 AM EST this morning for MIZ001-
003.
Wind Chill Advisory from 1 AM to 10 AM EST Friday for MIZ004-005-
009>011.
Winter Weather Advisory until 1 PM EST Friday for MIZ006-007-085.
Lake Superior...
Heavy Freezing Spray Warning until 7 AM EST Friday for LSZ162-
240>251-263>267.
Gale Warning until 1 AM EST Friday for LSZ245>251-265>267.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...GS
AVIATION...Voss
MARINE...GSHazardous weather outlook, Feb 2, 5:08 AM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
508 AM EST Thu Feb 2 2023
MIZ001>005-009>014-084-031030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-
508 AM EST Thu Feb 2 2023 /408 AM CST Thu Feb 2 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Wind chills will dip to 15 below to 30 below zero later tonight
into early Friday. See the latest Winter Weather Message for
more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Wind chills of 10 below to 20 below zero are expected Friday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit snowfall reports to the
National Weather Service in Marquette. The public may also submit
reports on our webpage, Facebook page, or on Twitter using
#906wx.
MIZ006-007-085-031030-
Alger-Luce-Northern Schoolcraft-
508 AM EST Thu Feb 2 2023
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Moderate lake effect snow accumulation and blowing snow is
expected along with colder wind chills tonight. See the latest
Winter Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moderate lake effect snow and blowing will continue into Friday
morning. See the latest Winter Weather Message for more details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit snowfall reports to the
National Weather Service in Marquette. The public may also submit
reports on our webpage, Facebook page, or on Twitter using
#906wx.
LSZ162-240>251-263>267-031030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
508 AM EST Thu Feb 2 2023 /408 AM CST Thu Feb 2 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northwest gales 40 to 45 knots are possible today into this
evening for the east half of Lake Superior. Heavy freezing spray
is expected across the lake. See the latest Open Lake Forecast
and Marine Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy freezing spray is possible into Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-031030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
508 AM EST Thu Feb 2 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
Winter Weather, Alger
- When
- February 2, 8:00 AM EST to February 3, 4:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The Michigan State Police closed Highway M-28 from Chocolay Township in Marquette County to Munising from the afternoon of the 2nd into the afternoon of the 3rd due to lake effect snow and whiteouts from considerable blowing with northwest winds gusting as high as 45-50 mph. Schools were closed throughout Alger County on the 3rd due to the lake effect snow and blowing snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Strong Wind in New York, February 2 to 4, 2023$6,000 · 46 events
- Extreme Cold in Minnesota, February 2 to 3, 20237 events
- High Wind in Wyoming, February 2 to 3, 202354 kt wind · 3 events
- Extreme Cold in Minnesota, February 2 to 3, 20233 events
- Dense Fog in Colorado, February 2, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081719.